Nsclc squamous stage 4 rash

This topic contains 4 replies, has 3 voices, and was last updated by Dr West Dr West 3 years, 8 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
Author Posts   
Author Posts
March 15, 2014 at 2:47 pm  #1262791    

sarahm

My other half diagnosed 10/2012 nsclc, initially adenocarcinoma 3a then changed to squamous stage 4. Treatment so far:- , 1 st line cisplatin / etoposide , effective for 6 months shrunk primary tumour from 81/2 cms -4 cms and also the mediastinal lymph nodes. 33 fractions radiation given in total 66 gy, last treatment end Jan 2013
Oct 2013 pericardial effusion nearly 2 Ltrs drained, malignant, new tumour in ll, 2nd line carboplatin / gemcitabine, 4 cycles, wk 1 both, wk 2 gemcitabine, wk 3 rest. partially effective pericardial effusion, primary and new secondary tumour stable but multiple new pin sized tumours in both lungs and growth of the mediastinal lymph nodes. Currently on 6 week break. Many thanks any advice gratefully received.
During 2nd line rc’d 2 units prbc transfusions as Hb count 5, a second transfusion a unit of prbc given 9 days ago. A series of 4 epo injections given 31/12, 20/1, 12/2 and the final injection a couple of weeks ago.

Patient male, 62 former smoker otherwise healthy. Treated in NL currently in the UK

5 days ago, he developed a rash which has spread over his torso. It is neither inflamed nor is it itchy, could this be a reaction to the transfusion or belated chemo reaction or could it be unrelated? He does not have a temperature or any other new symptoms. Please advise, many thanks

A worried Sarah

March 15, 2014 at 4:50 pm  #1262793    
Dr West
Dr West

Sarah,

A rash may possibly (but very unlikely) be from the cancer. Much more commonly, it’s from some medication, and MANY different medications can cause it. If it’s in a very limited, well-defined area with borders, it may be “radiation recall”, which is a funny situation in which chemotherapy causes inflammation/rash in an area that was previously irradiated.

As for subsequent options, there are two leading agents that have some proven value in patients with previously treated squamous NSCLC: Taxotere (docetaxel) and Tarceva (erlotinib). There is some evidence that Taxotere isalittle more effective for patients who don’t have an EGFR mutation (which are very rare in squamous NSCLC).

Good luck.

-Dr.West

March 15, 2014 at 10:38 pm  #1262795    

sarahm

Thank you for your reply. Klaas did experience a radiation rash 3 weeks after we had finished the treatment. We used a medicated prescription cream called alhydran which was very effective. The rash peppers his front and back, neither itchy nor inflamed and he has no other new symptoms. It reminds me of the sort of rash that children get and are diagnosed with German measles or some such other childish ailment, sometimes more than once!

He did have a prbc transfusion about 10 days ago and has had the rash for about 5 days now.

There has been no change in the drugs Klaas is taking for quite a while. His drug list consists of metformin, sinfastine, bisoprolol nifedipine , lisinopril, acenocoumarol anticoagulants, so diuretics, blood pressure, anti cholesterol anti clotting and type 2 diabetes.

He really wants to go on a holiday in the Canaries, his pericardial effusion is stable. His pulse is 112 and has atrial fibulation since the pericardial effusion. He does not have much stamina yet, understatement! He can now get up, washed, dressed and get downstairs so that is a step forward. Walking still restricted to approx 100/200mtrs then he gets breathless and starts coughing and suffers from fatigue. He managed the trip from NL to the UK. I drove and we went through the chunnel on the train. His diet includes full fat milk, a lager or 2 and 4 or 5 nutri sips each day. When he tries to eat normal foods either he suffers from oesophageal cramps or his body says no. So we would need to take 71/2 Ltrs with us! Is there any reason we should not contemplate 10 days in the sun?

Thanking you in anticipation of a response.

Best wishes

Sarah

March 16, 2014 at 1:06 am  #1262797    
catdander forum moderator
catdander forum moderator

Often skin becomes sensitive with cancer treatment so keeping well covered is a good idea especially with his rash. Since he has the rash it would be very appropriate to consult with the onc office about his particular situation. Otherwise a vacation sounds great and I’d guess just what his doctor ordered.
Hope he has a grand time.
Janine

March 16, 2014 at 7:39 pm  #1262809    
Dr West
Dr West

I encourage patients to travel when feasible, and the biggest issue is whether they are strong enough and not likely to have complications that require urgent medical attention (especially when on a more remote island). His oncologist should be able to provide guidance about whether it is necessary to be cautious about traveling right now.

As a follow-up on the rash, it’s certainly possible for a transfusion to cause a hypersensitivity reaction similar to a drug, including a rash. Though uncommon, proteins in the plasma can sometimes lead to a reaction in people who happen to have a sensitivity to them. It may be helpful for his doctor to follow up with the blood bank, particularly if he has a reaction in the future after receiving blood products.

Good luck.

-Dr. West

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.